Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS El Paso, TX

June 27, 2021Luna County, New Mexico

NWS El Paso, TX issued this areal flood advisory at Jun 27, 2021, 5:01 PM MDT for Luna County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 5:01 PM MDT (23:01 UTC)
Expired
Jun 27, 2021, 8:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

The radar

The El Paso radar (KEPZ), 78 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS84 KEPZ 272301
FLSEPZ

Flood Advisory
National Weather Service El Paso Tx/Santa Teresa NM
501 PM MDT Sun Jun 27 2021

NMC029-280200-
/O.NEW.KEPZ.FA.Y.0021.210627T2301Z-210628T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luna NM-
501 PM MDT Sun Jun 27 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Arroyo and Small Stream Flood Advisory for...
  Southeastern Luna County in southwestern New Mexico...

* Until 800 PM MDT.

* At 501 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause arroyo and small stream flooding. 
  Between 1 and 2 inches of rain have fallen.

Flooding impacts will be felt primarily over rural areas of 
Southeastern Luna County but may cause standing water across 
portions of NM 9 and NM 11 near Columbus.

Additional rainfall of 0.5 to 1 inch is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3178 10759 3192 10770 3224 10751 3221 10731
      3193 10731 3178 10754 3178 10756 3178 10758

$$

CD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this areal flood advisory went out at Jun 27, 2:20 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 2:20 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
220 PM MDT Sun Jun 27 2021

.SYNOPSIS...
A more active, wetter, and cooler weather pattern is developing
over the region this afternoon. A low pressure system and a surge
of moisture will result in a good chance of rain showers and
thunderstorms developing this afternoon and continuing for the
next several days across the region. Periods of heavy rainfall
with localized flooding may occur in flood prone areas and
drainages. The additional moisture and cloudiness will have a
cooling effect on day time temperatures with day time highs
running well below normal the next few days.

&&

.DISCUSSION...
.SHORT TERM...
In the wake of last nights cold front, good moisture advection has
taken place and most areas east of the divide now are seeing 50+
dewpoints. Afternoon convection started right on cue over the higher
terrain of the Sacramento mountains and Gila. PW values are still
just a bit over an inch in most spots. But most model guidance shows
those values closer to 1.25" this evening. As such individual storms
should eventually become rather efficient rain makers in to the
evening hours. A quick inch or even more can't be ruled out with
passing storms. Fortunately our ground is still pretty dry so
widespread flash flooding is not an immediate threat this evening.
However localized flash flooding, especially in urban areas and near
recent burn scars will remain a possibility for the early part of
this period.

In addition to the potential for heavy rainfall, most of the region
is currently in a marginal risk for severe weather this evening.
Enough sunshine broke through earlier today to help destabilize the
region a bit more. This was evident in visible imagery as CU
development really increased across most areas shortly after noon.
Currently we are watching shortwave energy approach the Gila and
this will eventually form a cut-off low over portions of southwest
New Mexico later tonight. The presence of the upper low along with
the stalled surface boundary that was last nights cold front and
convective outflows from earlier storm activity will be more than
enough to keep convection going into the evening hours. Most hi-res
models show storm activity shifting southeast across the lowlands
and reaching the El Paso metro around or shortly after 00Z. With
CAPE values of 800 to 1000 j/kg, decent shear of 30-40 knots, and
wet bulb zero heights down to around 9000' the potential for
damaging thunderstorm winds and hail remain a threat into the
evening hours.

Overnight the upper low will pull up stationary which will begin to
switch the steering flow from southeast to northwest. Models are
hanging on to the idea of convective reinitiation late tonight
and bringing the activity back across the area. With the help of
the upslope component, it seems that the Sacramento mountains, in
particular the east slopes, will be in line to see the greatest
rainfall amounts. Current QPF guidance shows the potential for
widespread 2 to 3 inch amounts here with a few spots potentially
seeing even more as we transition into Tuesday. As such, have gone
ahead and issued a Flash Flood Watch for the Sacramento mountains
as well as southeastern Otero and northeastern Hudspeth counties
for tonight and Monday as more widespread flash flooding could
take place once the surface soils become a bit more saturated.

&&

.LONG TERM...
A wet and active weather pattern will continue over the area for
much of the week. A nearly stationary upper low pressure system
sitting over New Mexico will continue steepen lapse rates with
cooler temperatures aloft and destabilize the atmosphere while at
the same time an easterly surge in moisture will help fuel further
widespread shower and thunderstorm development across the region.
Projected atmospheric precipitable water (PW) values are running
at 120 to 150 percent of normal which is indicative of efficient
rain producing showers and thunderstorms. Periods of heavy
rainfall with localized flooding of low lying areas, drainages and
normally dry arroyos will be possible near stronger storms.

The additional moisture and cloudiness will continue to have a
cooling affect on day time temperatures with afternoon highs in
the 80s for the lowland deserts with 70s in the mountains. To
start out the week afternoon max temperatures will be well below
normals which are usually mid 90s for the lowland deserts.
Overnight temperatures will generally run close to seasonal
normals.

Toward midweek, conditions will change somewhat with high pressure
expanding over the area with the upper level low drifting off to
the west. Considerable atmospheric moisture will remain in the
region under the high to trigger scattered thunderstorms with
periods of moderate to heavy rainfall possible through Friday.
Temperatures will begin to warm up as a result of the high
pressure with temperatures approaching near or slightly below
normal values by the end of the week.

Outlook for the 4th of July weekend...
The forecast will have continued active and wet weather with
scattered showers and thunderstorms each day. The pattern will
change as the high centers northwest of the area and a strong deep
low occurs in the Great Lakes region. This pattern will put the
area under a northerly flow that will allow short wave impulses
and troughs to drop south over the area and trigger scattered
shower and thunderstorms each day into the following week. Periods
of moderate to heavy rain with localized flooding of normally dry
drainages and arroyos will occur with stronger storms. Day time
temperatures in the afternoon will hover near or slightly below
normal through the holiday weekend.

&&

.AVIATION...18Z TAF CYCLE
VFR initially but rapidly deteriorating conditions
expected as the afternoon wears on. An upper disturbance will drop
into southern New Mexico and will help initiate widespread rain
and thunderstorms that will continue through the TAF period.
Beginning between 19 to 21z, rain and thunderstorm chances
increase with all TAF sites likely to be impacted by 01z. VIS and
ceiling reductions are likely with MVFR or even IFR conditions
possible.

&&

.FIRE WEATHER...
Fewer fire weather concerns as moisture and wetting precip continue
to overspread the region. However lightning and flash flooding are a
concern for any ongoing fire management activities. Showers and
thunderstorms will be on the increase this afternoon, lasting into
the evening and overnight hours. Most areas will see a decent
rainfall with a few locations possibly seeing excessive rainfall.
Flash flooding could be a concern near area fires/burn scars. Winds
will top 10 to 15 MPH, but thunderstorms could cause gusty outflow
winds. The increased moisture and storm chances will remain in place
for the forecast period. Vent rates for the mountains will be poor
to fair with good to very good for the lowlands.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  79  67  81 /  60  50  70  80
Sierra Blanca           61  77  60  74 /  70  70  70  80
Las Cruces              64  77  62  78 /  60  50  70  70
Alamogordo              61  75  60  79 /  50  50  70  80
Cloudcroft              45  57  44  55 /  70  80  70  80
Truth or Consequences   64  75  61  76 /  50  50  60  70
Silver City             58  75  57  72 /  50  50  70  70
Deming                  63  79  61  78 /  50  50  70  70
Lordsburg               64  84  62  78 /  30  40  60  70
West El Paso Metro      67  78  68  80 /  70  50  70  80
Dell City               63  77  61  78 /  60  60  70  80
Fort Hancock            65  81  64  82 /  60  60  70  80
Loma Linda              61  75  60  72 /  70  70  70  80
Fabens                  67  81  66  81 /  60  60  70  80
Santa Teresa            64  78  63  78 /  70  50  80  80
White Sands HQ          66  76  65  76 /  60  50  70  80
Jornada Range           64  75  62  76 /  50  50  70  70
Hatch                   64  78  62  77 /  60  50  70  70
Columbus                64  80  64  77 /  60  50  80  70
Orogrande               64  75  62  77 /  50  50  70  80
Mayhill                 50  61  49  63 /  80  90  70  80
Mescalero               48  63  47  64 /  60  70  70  80
Timberon                47  63  47  63 /  60  60  70  80
Winston                 50  69  49  68 /  70  50  70  70
Hillsboro               59  74  57  73 /  60  60  70  70
Spaceport               62  76  60  76 /  60  50  70  70
Lake Roberts            52  75  51  73 /  60  60  60  70
Hurley                  57  76  56  76 /  50  50  70  70
Cliff                   53  83  51  82 /  40  50  60  60
Mule Creek              58  80  57  78 /  40  50  60  70
Faywood                 59  75  58  73 /  60  60  70  70
Animas                  62  83  61  79 /  30  40  60  60
Hachita                 61  82  60  76 /  50  50  70  60
Antelope Wells          61  84  61  77 /  50  50  70  70
Cloverdale              60  82  60  76 /  40  40  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Monday
     evening for NMZ414>417.

TX...Flash Flood Watch from 6 PM MDT this evening through Monday
     evening for TXZ421.

&&

27-Laney/04-Lundeen
Hazardous weather outlook, Jun 27, 11:28 AM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1128 AM MDT Sun Jun 27 2021

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop this afternoon and evening
with storms tracking generally from northwest to southeast. A few
of the stronger storms could produce damaging winds as well as
small hail. In addition, some localized flooding will be possible
as a few of the stronger storms have the potential to produce
upwards of 2 inches of rain locally. Storm coverage will
gradually decrease overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture will remain in place for most of the week ahead. As such,
additional rain and thunderstorms are expected on a daily basis.
Due to the fact that some areas could receive daily doses of
rain, the ground may become saturated which in turn will increase
our Flash Flood potential, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and
evening. SKYWARN spotters are encouraged to relay reports of
severe weather to WFO EPZ when it occurs.

Laney

In the hours before

Special weather statement, Jun 27, 3:17 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
317 PM MDT Sun Jun 27 2021

NMZ409-410-272200-
Northern Dona Ana County NM-Sierra County Lakes NM-
317 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hatch to near Upham.
Movement was east at 15 mph.

Half inch hail and winds in excess of 45 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Hatch, Upham, Rincon, Salem, Uvas Valley and Portions of Jornada
Experimental Range.

This includes Interstate 25 in New Mexico between mile markers 24 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 10675 3264 10686 3239 10719 3249 10729
      3261 10729 3292 10706
TIME...MOT...LOC 2117Z 281DEG 11KT 3260 10724 3288 10698

DENNHARDT
Special weather statement, Jun 27, 3:33 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
333 PM MDT Sun Jun 27 2021

NMZ410-411-272215-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
333 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Akela, moving northeast at 5 mph.

Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Picacho and Corralitos.

This includes Interstate 10 in New Mexico between mile markers 111
and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10729 3230 10729 3237 10722 3243 10692
      3215 10684
TIME...MOT...LOC 2133Z 246DEG 5KT 3223 10718

DENNHARDT
Special weather statement, Jun 27, 3:35 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
335 PM MDT Sun Jun 27 2021

NMZ411-272215-
Southern Dona Ana County/Mesilla Valley NM-
335 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY
UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Afton, moving south at 5 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Dona
Ana County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 10728 3192 10704 3179 10702 3178 10729
TIME...MOT...LOC 2135Z 356DEG 6KT 3182 10717

DENNHARDT
Local storm report, Jun 27, 3:51 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
351 PM MDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     8 ENE ROAD FORKS        32.28N 108.88W
06/27/2021  M59 MPH          HIDALGO            NM   MESONET

&&
Local storm report, Jun 27, 4:43 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
443 PM MDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     3 NNE EL PASO           31.90N 106.42W
06/27/2021  M62 MPH          EL PASO            TX   TRAINED SPOTTER

            SPOTTER MEASURES WIND GUST TO 62 MPH. 1/2
            INCH HAIL WITH THUNDERSTORM. 1.03 INCHES OF
            RAINFALL AT THE TIME OF OBSERVATION.

&&
Local storm report, Jun 27, 4:49 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
449 PM MDT SUN JUN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      4 E DEMING              32.26N 107.69W
06/27/2021                   LUNA               NM   TRAINED SPOTTER

            SPOTTER REPORTS WATER RUNNING HALFWAY UP TO
            HOUSES AND LOTS OF STANDING WATER. WAS ABLE
            TO DRIVE HOME ALONG RURAL ROADWAYS.

&&

JPL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:24 PM MDTSpecial Weather StatementEPZDoña Ana51 min
Jun 27, 2:19 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo116 min
Jun 27, 2:22 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Jun 27, 2:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana40 min
Jun 27, 2:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana51 min
Jun 27, 2:45 PM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra4 days
Jun 27, 2:58 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jun 27, 3:03 PM MDTSpecial Weather StatementEPZDoña Ana27 min
Jun 27, 3:09 PM MDTSpecial Weather StatementEPZLuna51 min
Jun 27, 3:17 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Jun 27, 3:32 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jun 27, 3:33 PM MDTSpecial Weather StatementEPZDoña Ana42 min
Jun 27, 3:35 PM MDTSpecial Weather StatementEPZ40 min
Jun 27, 3:43 PM MDTDust Storm WarningEPZHidalgo2 hr
Jun 27, 3:54 PM MDTFlash Flood WarningEPZLuna3 hr

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.